Announcement

Collapse
No announcement yet.

Phosphurus

Collapse
X
 
  • Filter
  • Time
  • Show
Clear All
new posts

  • Phosphurus

    I'm a little confused. I am endstage with my renal disease and my dr. had me taking tums 3 times a day because I thought my phosphurus was low.

    After my last labs he sent me a prescription for phosphurus medication, because honestly I hadn't been very faithful with the tums. Once I got my act straight and started taking the tums like I was supposed to I noticed a difference. Most especially with itching. For a couple of weeks I had been itching like crazy and now it has stopped.

  • #2
    No.....

    I think your phos. level was too high. That would cause the itching.

    Tums is an over the counter med that helps lower phos. If that doesn't work then they usually prescribe Phoslo or Renagel.

    Double check with your Doc but I think thats the deal
    " GO AHEAD, MAKE MY DAY"-Dirty Harry

    (fspencer@bak.rr.com)

    Comment


    • #3
      Thanks

      Makes sense.

      Comment


      • #4
        Pancho's description is accurate. Usually the drs try the Tums first and then prescribe the more potent medications if the Tums don't work. Itching is one of the symptoms of high phosphorous levels, but the more important one is that high phosphorous weakens your bones and you don't know it until you break something. In other words it is critically important to keep your phosphorous levels under control.
        To the stars through difficulty!

        Comment


        • #5
          Bones

          Hmmmm .....guess that's why it would explain why I've had two broken wrists and an arm in the past 18 months. Thanks for the explanation.

          Comment


          • #6
            Re: Phosphurus

            1 scoop [1 gram] per meal of lanthanum carbonate.

            Comment


            • #7
              Re: Phosphurus

              Regarding Phosphorus,
              This is one of the most important minerals in the body that needs to be in normal range, and of course that is easier said than done, because just about every food you eat has some content of phosphorus as the ingredient. Keeping it in normal range can help you avoid many other problems that could arise with high phosphorus levels, such as itching, (I know this, because I have been living on dialysis for almost two decades now), and my problem is I adore cheese and dishes cooked in cheese. I don;t have much problems with milk or ice cream, because they weren't really particularly a favorite of mine. But just like what another patient on this thread mentioned, brittle bones is another serious side effect, and of course red eyes, calcification in the eyes, foot, etc., I saw a display in my PD department, and it was hideous what could happen if this were to develop., boy! I started popping renagels like I was addicted to them, everything I ate and drink since then, (which was almost a decade ago), I even take more than my prescribe dosage sometime, just to be on the safe side, I take them so much now, that sometime I forget I have even taken those horse pills, (LOL), and did you also know that you can also develop calcification in soft tissues, such as the heart and lungs. I talk about this extensively in my book - My Renal Life.
              Like I tell all my fellow dialysis patients, Don't Let This Disease Control You, You Control The Disease (of course ESRD), and those with other disease that contribute to them developing the end stage renal disease.

              That is why I still don't understand why they haven't as yet included phosphorus in the manadatory nutritional facts on products these days. It would truly help when you try to make renal friendly recipes at home.

              Glo

              Comment


              • #8
                Re: Phosphurus

                Just read your 8/25 post and agree with you. Phosphurous postings on labels would make life easier for us. So would the potassium content.

                Comment


                • #9
                  Re: Phosphurus

                  I just started itching like crazy a few weeks ago. I am about to go crazy with the itching. Any advice in this department would be most welcome. So you can take the tums and that will lower the phosphorus? They at the dialysis center were accusing me of taking too many tums because my calcium level was too high. Well I am going to take some tums tonight and we will see what happens.

                  Comment


                  • #10
                    Re: Phosphurus

                    Hey everyone
                    The tums helps the itching cause of the calcium. Just like with all your vitamins & minerals, you have to have a certain amount of everytyhing, when your levels drop for one it usually effects others as well.

                    strings_man62

                    a.k.a

                    Ron

                    Comment


                    • #11
                      Re: Phosphurus

                      I had high calcium levels and they at the dialysis center were telling me to stop taking tums. think that I only had one or two the night before the blood test because of acid indigestion. I am better at the indigestion because I have stopped eating lots of foods. I am down to green beans and fish or chicken and rice. just this last week I stopped drinking coffee. I am desperate the itching is making me go crazy. I saw the Hemotologist yesterday. He told me after he saw the rash on my stomach. He said it is not the food that you are eating. He said "Your allergic to the medicine" So I said to my self good enough I'll stop taking the medicine. all the medicine that I am taking is renegel, phoslo, renvela, renavite, and folic acid and oh yes I am taking lasix and the fragmin that is a blood thinner to keep the graft from clotting. So I will keep taking the fragmin and the renvela and the phoslo those are food binders. I will go look for the tums and take two or three. They only do blood work on wednesdays.

                      Comment


                      • #12
                        Re: Phosphurus

                        fish has TONS of potassium and quite a bit of phosphorus as well.

                        Comment


                        • #13
                          Re: Phosphurus

                          I have been eating a lot of fish. My potassium level is 3.9 and the phosphorus level is 5.5 and the calcium is 10.5. So I will just have to hold off on the tums and cut down on the fish. so it will be chicken or turkey and beans and rice. green beans that is. I didn't itch too much this weekend. We were camping at the Yucaipa Regional park this weekend and my wife and I went out on a long hike early Saturday morning and I got a good sweat going I was thinking to my self " Just look at all the water you are getting rid of and salt". It was a hot weekend. I am abstaining from certain food to see if I can control the itching while on dialysis. I only get the real bad itch while on dialysis. Go figure.

                          Comment


                          • #14
                            Re: Phosphurus

                            I had dialysis today at 6 AM this morning I was watching for the itch to start but it didn't. Just a little on my back and I could rub my back against the chair and also my left ankle there was some itching going on there but I could put some anti itch lotion on it and take care of the itch. It has been long enough that I have stopped eating everything.

                            Comment


                            • #15
                              Re: Phosphurus

                              That is great!!

                              Comment

                              Working...
                              X